Optical response induced by bound states in the continuum in arrays of dielectric spheres

Bulgakov, E. N.; Maksimov, D. N. Source: JOURNAL OF THE OPTICAL SOCIETY OF AMERICA B-OPTICAL PHYSICS, 35 (10):2443-2452; 10.1364/JOSAB.35.002443 OCT 1 2018

We consider an optical response induced by bound states in the continuum (BICs) in arrays of dielectric spheres. By combining the quasi-mode expansion technique with coupled mode theory (CMT), we put forward a theory of the optical response by high-𝑄 resonance surrounding BICs in momentum space. The central results are analytical expressions for the CMT parameters, which can be easily calculated from the eigenfrequencies and eigenvectors of the interaction matrix of the scattering systems. The results obtained are verified in comparison against exact numerical solutions to demonstrate that the CMT approximation is capable of reproducing Fano features in the spectral vicinity of the BIC. Based on the quasi-mode expansion technique, we derived the asymptotic scaling law for the CMT parameters in the vicinity of the Γ-point. It is rigorously demonstrated that the linewidth in the CMT approximation exhibits different asymptotic behavior depending on the symmetry of the BIC.